Alert archive / Kentucky / Flash Flood Warnings in 1997

Flash Flood Warning 77, NWS Paducah, KY

September 8, 1997Fulton County, Kentucky

NWS Paducah, KY issued this flash flood warning at Sep 8, 1997, 3:03 PM CDT for Fulton County, Kentucky. It was in force for 117 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 8, 1997, 3:03 PM CDT (20:03 UTC)
Expired
Sep 8, 1997, 5:00 PM CDT
In force
117 min
Issued by
NWS Paducah, KY
Area
Whole counties

County Fulton County, KY

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 8.1 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 1997-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1881 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 1997-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1881 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
885 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KPAH 082003
FFWPAH
KYC075-082200-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
303 PM CDT MON SEP 8 1997
 
THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL  500 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN WEST KENTUCKY
 
   ...EASTERN FULTON COUNTY
 
AT 300 PM THE FULTON ELECTRIC COMPANY REPORTED THAT FLOODING WAS
BECOMING A PROBLEM IN THE CITY OF FULTON.
 
DOPPLER RADAR INDICATED THAT IN THE PAST HOUR 1.25 INCHES OF RAIN HAS
FALLEN OVER EASTERN FULTON COUNTY...MOST OF THAT IN OR NEAR THE CITY OF
FULTON.
 
MODERATE TO HEAVY RAIN IS EXPECTED TO CONTINUE OVER THE AREA WITH
ANOTHER 1 TO 2 INCHES OF RAIN POSSIBLE.
 
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY.  THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY.  VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY.  MOVE TO HIGHER GROUND. DO NOT ALLOW CHILDREN TO PLAY
IN OR NEAR FLOODED AREAS.
 
SPODEN/PW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Sep 8, 1:19 PM CDT, 1 hour 44 minutes earlier.

Area forecast discussion, Sep 8, 1:19 PM CDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE PADUCAH KY
100 PM CDT MON SEP 8 1997

08/17Z SURFACE ANALYSIS SHOWED A NEARLY STATIONARY FRONT ACROSS NORTH
SECTIONS OF FORECAST AREA (FA).  FRONT EXTENDED EAST OF 1011 MB LOW
CENTER LOCATED IN NW MO.  A SFC TROF WAS ANALYZED SOUTHWEST FROM LOW
INTO TEXAS.  KPAH 88D RADAR SHOWED BROAD AREA OF TSRA/-RA IN ADVANCE OF
TROF AND ALONG/SOUTH OF STATIONARY FRONT.  SATELLITE/SFC OBS SHOW
CLEARING WEST/BEHIND THESE FEATURES (KSGF-POINTS WEST).  TIME HEIGHT
MODEL COMPARISON SHOWED SIMILAR SOLUTIONS.  FORECAST ISSUES TO ADDRESS
WILL BE FIRST/SECOND PERIOD POPS...CLOUDS AND TEMPERATURES.

IN THE SHORT TERM...EXPECT CAT/LIKELY POPS INTO THE EVENING HOURS USING
CONTINUITY & EXTRAPOLATION RULES.  TIME HIEGHT SECTIONS SHOW IMPACT
FROM CURRENT SHORT WAVE WILL LINGER ACROSS FA PAST MIDNIGHT.  ON
TUEADAY...50H LOW DEEPENS ACROSS UPPER GREAT LAKES WITH SECOND SHORT
WAVE MOVING THROUGH NORTHWEST FLOW.  IMPACT ACROSS FA WILL BE LESS THAN
TODAY...AS BEST DYNAMICS SHIFT NORTH.  CHANCE POPS BETTER OPTION...FOR
PLACES EAST OF MISSISSIPPI/PERHAPS SEMO MISSISSIPPI RIVER BORDER
COUNTIES.  DRY WEST OF THOSE PLACES WITH WX INFLUENCED MORE BY 50H
RIDGE IN SOUTHERN PLAINS.

SURFACE LOW WILL BE SLOW TO SCOOT EAST OF FA ON TUESDAY.  SFC-80H RH
STAYS >/=70% THROUGH PERIOD.  COMBINED WITH LOW LEVEL CYCLONIC WIND
FLOW...ANTICIPATE PLENTY OF LOW ETAGE CLOUDS.  AGAIN LESS IMPACT FROM
THIS FEATURE...WEST OF MISSISSIPPI...SO MORE SUN THERE.

GUIDANCE VALUES CLOSE OVERNIGHT...IN THE MID TO LOW 60S.  CURRENT ZONES
LOOK GOOD.  TOUGHER CALL WILL BE ON TUESDAY HIGHS.  FWC SOLUTION IN THE
MID 80S VARIES FROM COOLER FAN NUMBERS IN THE UPPER 70S. WITH CLOUDS
TEND MORE TOWARD THE WARM SIDE OF FAN VALUES.  FOR SEMO...LIKE TO
WARMER FWC NUMBERS...W/ FEWER CLOUDS TO INHIBIT DIURNAL TEMP SWING.

PAUL W

In the hours before

Special weather statement, Sep 8, 10:50 AM CDT, 4 hours 13 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-091200-

THUNDERSTORM OUTLOOK...VALID UNTIL 700 AM TUESDAY
NATIONAL WEATHER SERVICE PADUCAH KY
1100 AM CDT MON SEP 8 1997

THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND EARLY EVENING.  EXPECT STORM
CHANCES TO DECREASE TONIGHT FROM WEST TO EAST.  ISOLATED SEVERE WEATHER
IS POSSIBLE MAINLY UNTIL SUNSET AND SPOTTER ACTIVATION MAY BE NECESSARY.

A NEARLY STATIONARY FRONT ORIENTED WEST TO EAST AND CLOSE TO INTERSTATE
64 WILL BE THE FOCUS FOR STORMS.  A LOW PRESSURE CENTER WILL MOVE ALONG
THE FRONT TODAY AND BE ENHANCED BY AN AREA OF UPPER LEVEL ENERGY SWEEPING
THROUGH SOUTHEAST MISSOURI INTO THE LOWER OHIO VALLEY.  EXTENSIVE CLOUD
COVER AND WEAK SURFACE TO MID LEVEL WINDS WILL BE THE MAIN LIMITING
FACTORS TO STORM DEVELOPMENT AND ESPECIALLY SEVERE STORMS.

THE ATMOSPHERE REMAINED VERY MOIST.  LOCALLY HEAVY RAIN IS LIKELY WITH
ANY THUNDERSTORMS.  THE MAIN SEVERE xTHREAT...ALTHOUGH LIMITED...WILL BE
LARGE HAIL AND DOWNBURST WIND GUSTS.  STORMS WILL MOVE TO THE EAST AT
20 MPH OR LESS.

PAUL W
Special weather statement, Sep 8, 11:00 AM CDT, 4 hours 3 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-091200-

THUNDERSTORM OUTLOOK...VALID UNTIL 700 AM TUESDAY
NATIONAL WEATHER SERVICE PADUCAH KY
1100 AM CDT MON SEP 8 1997

THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND EARLY EVENING.  EXPECT STORM
CHANCES TO DECREASE TONIGHT FROM WEST TO EAST.  ISOLATED SEVERE WEATHER
IS POSSIBLE MAINLY UNTIL SUNSET AND SPOTTER ACTIVATION MAY BE NECESSARY.

A NEARLY STATIONARY FRONT ORIENTED WEST TO EAST AND CLOSE TO INTERSTATE
64 WILL BE THE FOCUS FOR STORMS.  A LOW PRESSURE CENTER WILL MOVE ALONG
THE FRONT TODAY AND BE ENHANCED BY AN AREA OF UPPER LEVEL ENERGY SWEEPING
THROUGH SOUTHEAST MISSOURI INTO THE LOWER OHIO VALLEY.  EXTENSIVE CLOUD
COVER AND WEAK SURFACE TO MID LEVEL WINDS WILL BE THE MAIN LIMITING
FACTORS TO STORM DEVELOPMENT AND ESPECIALLY SEVERE STORMS.

THE ATMOSPHERE REMAINED VERY MOIST.  LOCALLY HEAVY RAIN IS LIKELY WITH
ANY THUNDERSTORMS.  THE MAIN SEVERE THREAT...ALTHOUGH LIMITED...WILL BE
LARGE HAIL AND DOWNBURST WIND GUSTS.  STORMS WILL MOVE TO THE EAST AT
20 MPH OR LESS.

PAUL W
Local storm report, Sep 8, 12:53 PM CDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1253 PM CDT MON SEP 08 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1130 AM    WEST FRANKFORT            IL   WIND DAMAGE
09/08/97   FRANKLIN                       TIME ESTIMATED. 1 LARGE
                                          TREE AND SEVERAL LARGE
                                          LIMBS DOWN. REPORTED BY
                                          SPOTTER.
Local storm report, Sep 8, 12:55 PM CDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1253 PM CDT MON SEP 08 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1130 AM    WEST FRANKFORT            IL   WIND DAMAGE
09/08/97   FRANKLIN                       TIME ESTIMATED. 1 LARGE
                                          TREE AND SEVERAL LARGE
                                          LIMBS DOWN. R>EPORTED BY
                                          SPOTTER.

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 5:55 PM CDTFlash Flood WarningPAHDaviess95 min

Nearby

Flash Flood Warnings in Kentucky, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.